The Duragesic patch, also known as the Duragesic Fentanyl or Duragesic Transdermal patch has been linked to over 120 overdose deaths and has been subject to two FDA recalls & Public Health Advisories.
Fentanyl Pain Patch Recall Update 7/23/12: Healthcare giant Johnson & Johnson (J&J) is now recalling more than 53,000 Duragesic pain patches due to problems where crystals of fentanyl may have formed in some of the patches. Fentanyl is a potent painkiller approximately 100 times more powerful than morphine, and its accumulation into crystals in the patch has the potential to lead to overdoses and other adverse events.
FDA Duragesic Patch Overdose Warning
On July 15, 2005, the FDA issued a Public Health Advisory warning physicians and users of Fentanyl patches that, “deaths and overdoses have occurred in patients using both the brand name product Duragesic and the generic product.”
Due to the FDA warning, the Duragesic product label was modified to include new safety information; however the drug is still available today and is suspected of causing hundreds of overdose deaths annually.
Duragesic Patch Recall – 400,000 Defective Patches
On February 17, 2004, Janssen Pharmaceutical Products, LP issued an urgent Class 1, Recall Notice informing users that approximately 400,000 Duragesic® patches were defective.
Janssen company officials stated, “A potential seal breach on one edge may allow drug to leak from the patch.” Also contained in the recall notice; “Exposure to the Duragesic hydrogel contents could result in an increased absorption of the opioid component, fentanyl, leading to increased drug effect, including nausea, sedation, drowsiness, or potentially life threatening complications.”
Duragesic Patch Recall List
- DURAGESIC (fentanyl transdermal system) 75 mcg/h, NDC #50458-035-05, Control Number 0327192 (expiration October 2005).